Which Cold Remedy is Best for You?

Which Cold Remedy is Best for You?

For those lucky few of us who haven’t already experienced several rounds of “Freshers flu” this academic year, chances are you will catch some nasty virus some time in the next month or so, as we are very much into the cold and flu season. So, in order to arm yourself against an attack of the snivels this January, here is a short guide to help you choose the best “over the counter” remedy for your cold.
1. Lemsip –
What’s in it? – The main active ingredient in Lemsip is Paracetamol. As you are probably aware Paracetamol is a painkiller which, in this case, will act to relieve any aches and pains that come with your cold. Paracetamol is also what biochemists like to call an “anti – pyretic” which simply means that it’ll lower your body temperature if you have a fever.

2. Beechams flu plus hot lemon. –
What’s in it?- Again, the Paracetamol in Beechams will provide pain relief and lower a fever. But, Beechams also contains a chemical called phenylephrine which acts as a decongestant by constricting blood vessels. This product also contains a lot of vitamin C which may act to support your immune system.

3. Benylin dry and chesty cough syrup –
What’s in it? – This particular product contains anti-histamines which you may have come across if you have allergies. How antihistamines work in a cold remedy is to reduce inflammation which relieves the soreness in your throat and reduces coughing. However, anti -histamines can cause drowsiness so this may not be the best product to choose if you have an imminent deadline and need to stay alert. For the same reason, this product shouldn’t be taken with alcohol.

4. Vicks Vaposyrup-
What’s in it? – Levomenthol in Vick’s Vaposyrup is a natural anti- inflammatory which can act as a decongestant. This ingredient also acts as an anti- microbial agent however, the benefits of an antimicrobial in improving a viral cold infection are debatable. On the other hand, this may prevent you catching any bacterial infections whilst your immune- system is preoccupied fighting a cold. The syrup in the formula acts to help the menthol “stick” to the walls of your throat. However, this means that per 10ml dose of the stuff there is 9g of sugar which is around 10% of your daily intake. – That’s a lot!

It has to be said that if you are a healthy individual, you will be more than capable of fighting off cold or flu without forking out for these expensive remedies; simply Paracetamol on its own may relieve most symptoms. If you eat healthily, keep warm and take it easy for a couple of days you shouldn’t have to rely on medications to see you through the infection. But if you do decide that you simply cannot be without an extra aid there are plenty of products out there to choose from to suit your particular ailment.